Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 48, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2019, 8:08 PM CDT for Gregory County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2019, 8:08 PM CDT (01:08 UTC)
- Expired
- Jul 9, 2019, 9:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Gregory County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 2589 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:00 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 9, 6:00 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 600 PM CDT Tue Jul 9 2019 .SHORT TERM...(This Evening through Wednesday) Issued at 323 PM CDT Tue Jul 9 2019 An unseasonably strong low pressure was rotating slowly east across the Montana/Wyoming border. This is driving cooler and drier air into the area. A trough axis will spread through southwest Minnesota and northwest Iowa late this afternoon and could provide enough convergence for isolated showers and thunderstorms but there is enough of a cap that the chance for that is very limited. If something can develop the better chances will be across southwest Minnesota but severe weather is not expected. Another area to watch during the later evening will be south central SD as thunderstorms that develop in western SD are expected to work eastward. There is a slightly better chance for a severe storm there but still a low chance. Otherwise westerly winds will gradually increase overnight and coupled with gradually falling temperatures will bring a somewhat cool Wednesday morning. Most locations will see overnight lows in the lower to mid 60s. Winds will increase quickly Wednesday morning and continue through the day. They should average about 20 to 30 mph with a few gusts around 40 mph likely. This is in response to the unseasonably strong low pressure. As this low pressure moves through there may be an isolated shower on Wednesday with the better chances north of I90. Highs will be cooler and mainly in the 70s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 323 PM CDT Tue Jul 9 2019 Once this wave passes flat upper level ridging will spread east and bring increasing temperatures with a slight decrease in chances for showers and thunderstorms. The models do agree with a piece of energy wrapping north from the Rockies onto the Plains Friday night and another wave Saturday night but overall confidence not there for anything more than lower end chances. Upper level ridging tries to build a bit more Sunday into Tuesday but where and how the tropical disturbance in the gulf moves onto land will play a role in how the pattern evolves. Will continue the hot and humid forecast with highs Friday through Monday from the upper 80s to mid 90s and heat indices about 95 to 100 every day. Will need to keep an eye on the model forecast dew points. They did not do very well with the previous period of higher dew points and the latest National blend came in in the 10th to 50th percentile, the lower end, during this time. Went ahead and bumped up dew points closer to the 50th to 75th percentile which focuses more 70 to 75 dew points vs 66 to 71 like the blend was giving. If dew points are closer to 73 to 77 with the highs that are being forecast we would easily get into heat advisory criteria. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 555 PM CDT Tue Jul 9 2019 A disturbance will bring MVFR stratus to areas generally from the Interstate 90 corridor and northward by Wednesday morning, but these clouds will lift by the afternoon. Otherwise, west/northwesterly winds will increase later tonight, gusting around 25 to 30 kts into Wednesday evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JM
Hazardous weather outlook, Jul 9, 6:17 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 617 PM CDT Tue Jul 9 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-102330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 617 PM CDT Tue Jul 9 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ050-057-063-102330- Gregory-Brule-Charles Mix- 617 PM CDT Tue Jul 9 2019 This Hazardous Weather Outlook is for south central South Dakota. .DAY ONE...Tonight. Isolated thunderstorms may push into the area during the mid evening. These storms could produce hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:13 PM CDT | River Flood Warning | FSD | Union | 5 days |
| Jul 10, 12:53 AM CDT | River Flood Warning | FSD | Brookings | 21 days |
| Jul 10, 6:19 AM CDT | River Flood Warning | FSD | Lincoln | 19 hr |
| Jul 10, 8:54 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 16 days |
| Jul 10, 4:38 PM CDT | River Flood Warning | FSD | Lincoln | 21 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.